Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 39, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 26, 2019, 3:19 AM HST for Hawaii County, Hawaii. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2019, 3:19 AM HST (13:19 UTC)
- Expired
- Dec 26, 2019, 8:42 AM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WWHW70 PHFO 261319 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 319 AM HST Thu Dec 26 2019 HIZ028-262200- /O.CAN.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/ /O.NEW.PHFO.WI.Y.0039.191226T1319Z-191226T2200Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 319 AM HST Thu Dec 26 2019 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 40 to 50 mph with gusts up to 60 mph. * WHERE...Big Island Summits. * WHEN...Until noon HST today. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$ Houston
1 follow-up statement
201 WWHW70 PHFO 261842 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 842 AM HST Thu Dec 26 2019 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED... HIZ028-261945- /O.CAN.PHFO.WI.Y.0039.000000T0000Z-191226T2200Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 842 AM HST Thu Dec 26 2019 ...WIND ADVISORY IS CANCELLED... Westerly winds will continue to slowly decline today. $$ Wroe
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 25, 9:13 PM HST, 6 hours 6 minutes earlier.
Area forecast discussion, Dec 25, 9:13 PM HST, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 913 PM HST Wed Dec 25 2019 .SYNOPSIS... Showers and a few thunderstorms, along with breezy conditions, associated with a frontal boundary will continue moving from west to east across Maui County toward the Big Island through early Thursday morning. This frontal boundary is expected to eventually stall and gradually dissipate near east Maui and the Big Island Thursday and Friday. High pressure will build in behind the front, with a trade wind weather pattern returning through this weekend. Our winds are expected to become lighter early next week as another front approaches the area from the west, and a surface ridge moves closer to the state. && .DISCUSSION... A northeast through southwest oriented frontal boundary appears to be located over Maui County early this evening. This feature continues to provide a focus for moisture and instability. In addition, breezy southwest winds continue ahead of this feature as it continues moving eastward at about 10 mph. Expect periods of locally heavy rainfall along with a few thunderstorm through early Thursday morning for Maui County and the adjacent coastal waters. Additional passing showers are possible elsewhere overnight. Skies will remain rather cloudy tonight over the central and eastern islands as the broad swath of deep moisture along and ahead of the frontal boundary moves across the area. A High Wind Warning remains in effect for the Big Island Summits where very strong winds are blowing. We will monitor observations from Mauna Kea overnight, since these winds are expected to decrease by early Thursday morning. By Thursday, the weakening frontal boundary is expected to be located in the vicinity of east Maui and the Big Island. High pressure will be building in northwest of the area behind this front. As a result, the winds will become northerly behind the front, and remain southerly out ahead of the front. However, wind speeds are expected to gradually weaken through late Thursday. By Friday, strengthening northeasterly trade winds will be filling in across the area as the surface high pressure continues to build in to our north. Lingering moisture from the front will likely provide for passing showers over northeast facing slopes of Maui and the Big Island. Over the weekend, the surface high will continue to move east to a position far northeast of the area. Moderate trade winds will prevail under this scenario. Moisture embedded in the trades will likely allow for passing showers over windward and mauka areas, with a few brief showers being blown over to some leeward areas of the smaller islands at times. The background flow is forecast to become lighter early next week as a front approaches the area from the west, and a surface ridge moves closer to the state. In addition, upper level ridging is expected to keep the atmosphere stable and relatively dry, with just a few showers expected mainly along east facing slopes. && .AVIATION... A northeast to southwest front over Maui County is moving southeast at 15 kt and weakening. There are heavy showers, strong south winds and low ceilings along the front this evening. The front is forecast to clear Maui County by noon on Thursday. AIRMET SIERRA is in effect for MTN OBSC for Molokai, Lanai and Maui. AIRMET TANGO is in effect for TEMPO MOD TURB below 9000 feet northwest through northeast of the mountains of Maui County and for TEMPO MOD TURB between FL250 and FL350 from the Big Island to the Kauai Channel. VFR conditions prevail behind the front over Oahu and Kauai County and ahead of the front over the Big Island. Later tonight MVFR ceilings may develop over the southeast section of the Big Island as southeast winds push showers ashore there. The weakening front will move over the Big Island tomorrow afternoon and produce more MVFR ceilings there. The possibility of light icing above the freezing level in the layered clouds is noted in AIRMET Zulu. && .MARINE... The front has made its way through Oahu, and is now approaching Maui this evening. Moderate to strong southerly winds will continue to impact waters ahead of the front, while moderate westerly winds fill in behind the front. A line of thunderstorms is currently located over the Maui leeward waters and is expected to continue to steadily track east over the next few hours before weakening. Gale force winds and water spouts will be possible along this line of thunderstorms and a Special Marine Warning is in effect through 10pm HST for waters around Maui County. A Small Craft Advisory (SCA) remains in effect for most Hawaiian waters through tonight due to a combination of winds and seas. Winds will weaken below advisory level later tonight through Thursday as the front dissipates over the central waters. Winds are expected to shift north Thursday evening as high pressure moves eastward to a position north of the islands, with fresh to strong northeast trades and drier conditions returning late Friday through the weekend. Large and disorganized surf is expected along south facing shores of Niihau and Kauai through tonight, then quickly trend down into Thursday as the strong winds weaken and shift to westerly. The High Surf Advisory is in effect through tonight for those affected shores. Despite the added push from the southerly winds, water levels are still running higher than predicted due to higher than normal astronomical tides. One more large tide is expected early Thursday morning that could still translate to coastal flooding in typically dry areas. However, subsequent high tides will gradually lower heading into the weekend, with impacts decreasing as well. A series of small northwest swells will support small surf along exposed shores through Friday. An upward trend is possible this weekend that could support moderate surf by Sunday. Looking ahead into next week, guidance is advertising a hurricane-force low developing east of Japan this weekend which could translate to a large northwest swell arriving locally early next week. This swell could result in warning level surf for north and west facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Thursday for south facing shores of Niihau and Kauai. High Wind Warning until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Houston AVIATION...Donaldson MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 4:43 PM HST | Special Marine Warning | HFO | 48 min | |
| Dec 25, 7:23 PM HST | Special Marine Warning | HFO | 67 min | |
| Dec 25, 8:29 PM HST | Special Marine Warning | HFO | 91 min | |
| Dec 25, 8:56 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 25, 9:54 PM HST | Special Marine Warning | HFO | 96 min | |
| Dec 25, 11:28 PM HST | Special Marine Warning | HFO | 62 min | |
| Dec 26, 12:27 AM HST | Special Marine Warning | HFO | 93 min | |
| Dec 26, 1:10 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.